Back to Ask the Diabetes Team Ask the Diabetes Team

From New York, USA:

My 73 year old father is taking metformin (500 mg), aspirin, vitamin B6, glyburide [a pill for Type 2 diabetes], and simvastatin. He has trouble controlling his bowel movements, and it is very embarrassing to him so much so that he won't go to many places any more. I hate to see him like this. Is this medication doing this to him? Can you tell me in which direction I should turn? What type of doctor should he see? Presently, he is using the Veteran's Administration hospital, but I am not sure about them.


Metformin can cause loose stools. It might be worthwhile talking to his physician and adjusting the dose. There is also the possibility that some other problem is causing the diarrhea. This should be investigated further.


Additional comments from Jane Seley, diabetes nurse specialist:

The most likely culprit is the metformin, however 500 mg is a very low dose and usually does not cause diarrhea. He could switch to the extended release Glucophage XR instead of the generic metformin and see if the diarrhea goes away. Another possibility is the vitamin B6 if he is taking high doses -- I have heard of this on occasion.


Original posting 4 Sep 2003
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.